Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 12, NWS Tallahassee, FL

March 13, 2003Henry County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 13, 2003, 5:22 PM CST for Henry County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2003, 5:22 PM CST (23:22 UTC)
Expired
Mar 13, 2003, 6:00 PM CST
In force
38 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

County Henry County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 13, 3:10 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2003-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 457 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2003-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
457 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1223 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

395 
WUUS52 KTAE 132322
SVRTLH
ALC067-140000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
521 PM CST THU MAR 13 2003

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HENRY COUNTY IN ALABAMA

* UNTIL 600 PM CST

* AT 521 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 2 MILES
  SOUTHEAST OF CAPPS...OR ABOUT 7 MILES SOUTH OF ABBEVILLE...MOVING
  NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ABBEVILLE BY 530 PM CST...
  ABBEVILLE MUNI AIRPORT...SHORTERVILLE BY 540 PM CST...             
  LAWRENCEVILLE...WALTER F. GEORGE LOCK DAM BY 550 PM CST...
  SCREAMER BY 555 PM CST...

THE MAIN THREAT FROM THIS STORM IS LARGE HAIL AND LOCAL EMERGENCY 
MANAGEMENT HAS ALREADY REPORTED HAIL NEAR HEADLAND.


LAT...LON 3146 8540 3140 8520 3163 8507 3172 8531

$$

18-WOOL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 2:00 PM CST, 3 hours 22 minutes earlier.

Area forecast discussion, Mar 13, 2:00 PM CST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
300 PM EST THU MAR 13 2003

--SYNOPSIS--
WATER VAPOR IMAGES SHOW SPLIT AND POSITIVELY TILTED UPPER TROUGH
EXTENDING FROM THE SRN PLAINS TO THE ERN GREAT LAKES. AN UPPER COLD
POOL WAS NOTED WITH THIS FEATURE AS 12Z U/A DATA REPORTED -17C AT
500 MB OVER BHM. THE CWFA IS IN A LULL BETWEEN AREAS OF
STRONG/SEVERE CONVECTION. ONE AREA IS OVER THE JACKSONVILLE AREA
MOVING E. THE OTHER AREA IS A SQUALL LINE THAT EXTENDS FROM
NORTHEAST AL THROUGH BEAUMONT TX AHEAD OF THE MENTIONED UPPER TROUGH.

--FORECAST--
TONIGHT...SHORT RANGE MODELS AGREE ON DROPPING CLOSED LOW S TO
LOUISIANAN. DIFFERENTIAL NVA IN NRN STREAM WILL KEEP E COAST SURFACE
HIGH REINFORCED...WITH COOL WEDGING WORKING DOWN E OF THE
APPALACHIANS. THIS SHOULD RESULT IN SURFACE FRONTOGENETIC FORCING
WHICH WHEN COUPLED WITH WEAK DPVA ALOFT...JUSTIFIES AT LEAST CHANCE
POPS AREAWIDE AND GOOD CHANCE POPS FARTHER CLOSER TO UPPER COLD POOL.

FRIDAY AND SATURDAY...ETA SHOWS AREA OF BEST LOWER TROPOSPHERIC
ISENTROPIC UPGLIDE SETTING UP OVER THE CWFA FRIDAY NIGHT AND
SHIFTING TO THE ERN CWFA BY SATURDAY EVENING. HAVE CONSEQUENTLY
RAISED POPS SIGNIFICANTLY FOR FRIDAY AND SATURDAY. ISOLATED SEVERE
CONVECTION IS POSSIBLE FRIDAY AFTERNOON...BUT THIS DEPENDS A LOT ON
AMOUNT OF SURFACE INSOLATION WE SEE TO COMPLEMENT GOOD LAPSE RATES
ALOFT. IT IS POSSIBLE CLOUD COVER FROM WIDESPREAD CONVECTION WILL
MITIGATE THIS THREAT...SO WILL NOT MENTION SEVERE AT THIS TIME.

FIRE WEATHER...NO HIGHLIGHTS.

MARINE...NO HIGHLIGHTS.

EXTENDED (SATURDAY THROUGH THURSDAY)...UNSETTLED WEATHER TO CONTINUE
INTO THE BEGINNING OF THE PERIOD WITH A SLOW-MOVING UNPHASED SRN
STREAM TROUGH UNDER A NRN STREAM RIDGE. TROUGH TO LIFT NE OF THE
CWFA BY LATE SUNDAY. EXPECT A SHORT BREAK IN SENSIBLE WEATHER MONDAY
AS CWFA FINDS ITSELF UNDER A SHORTWAVE RIDGE AHEAD OF THE NEXT
TROUGH...WHICH LOOKS TO BE MUCH DEEPER AND MORE PHASED. 13/00Z
EXTENDED GFS HAS TROUGH SWINGING THROUGH EARLY THURSDAY...BUT AT
THIS POINT...WILL NOT TRY TO GET SPECIFIC ON TIMING SINCE THIS IS
THE END OF THE EXTENDED AND SUBSEQUENT MODEL RUNS WILL LIKELY BE
DIFFERENT.

PRELIMINARY NUMBERS...
TLH 061/077 059/071 4565
PFN 063/072 062/071 5565
DHN 060/075 056/068 6675
ABY 058/073 056/067 5675
VLD 058/075 058/069 4675
CTY 061/079 061/073 2555

.TLH...
AL...NONE.
GA...NONE.
FL...NONE.

TJT

PREVIOUS DISCUSSION FOLLOWS.
***************************************************************
940 AM EST THU MAR 13 2003

STRONGEST STORMS HAVE MOVED THROUGH THE CWFA WITH A LINE NOW ALONG
THE EASTERN EDGE...FROM LOWNDES AND LANIER COUNTIES IN GA EXTENDING
SOUTH ACROSS EASTERN MADISON AND TAYLOR. TLH WSR88-D ESTIMATES
RAINFALL TOTALS OF 1 TO 2 INCHES ACROSS THE FL PANHANDLE AND A HALF
TO ONE INCH OVER THE FL BIG BEND AND SOUTH CENTRAL GEORGIA...WITH
SKY CONDITIONS IMPROVING RAPIDLY BEHIND THE LINE. TEMPS BEHIND THE
RAIN GENERALLY 60 TO 65 WILL NOW BE ABLE TO RISE TO NEAR 80 AS
FORECAST. COULD STILL SEE SHOWERS AND THUNDERSTORMS THROUGHOUT THE
REST OF THE DAY...WITH SOME STRONG STORMS POSSIBLE. WILL RE-ISSUE
ZONES TO REFRESH WORDING. OFF SHORE BUOYS ARE REPORTING WINDS AND
SEAS WELL WITHIN FORECAST...MAY NEED TO ADJUST WIND DIRECTION A BIT
IN COASTAL UPDATE.

PREVIOUS DISCUSSION FOLLOWS
********************************************
CURRENTLY...SHOWERS AND ISOLATED THUNDERSTORMS HAVE MOVED THROUGH AL
AND WEST FL ZONES AHEAD OF A UL SHORT WAVE. STRENGTH AND COVERAGE
HAVE CONTINUED TO DIMINISH AND EXPECT THEM TO CREEP INTO THE WESTERN
PORTIONS GA AND BIG BEND BEFORE FADING OUT. TEMPS HOLDING IN THE 60S
AND WINDS NEAR CALM. JUST A GENERAL CONVECTIVE OUTLOOK IS ISSUED FOR
FA.

ANOTHER ROUND OF SHOWERS/STORMS COULD BE SEEN IN THE AM AS STORMS
CURRENTLY IN THE MS/AL AREA MAKE THERE WAY EAST THIS MORNING. SOME
OF THESE STORMS COULD BE STRONG TO SEVERE.

FORECAST...SHOWERS/TSTORMS COULD STILL BE LINGERING INTO THE EARLY
AFTERNOON HOURS TODAY. BY AFTERNOON CONDITIONS ARE EXPECTED TO
IMPROVE PER LATEST GFS...THIS WILL BE SHORT LIVED AS A SIGNIFICANT
UPPER LEVEL TROUGH MOVES INTO THE GULF STATES REGION BY EARLY FRI.
MODELS CONCUR ON CLOSING OFF THIS UPPER LOW AND KEEP IT AND
ASSOCIATED SURFACE LOW HANGING IN THE SOUTHEAST THROUGH SAT...AND BY
SUNDAY SLIDE IT TO THE NE TO SPREAD THE WEALTH. THIS MEANS THAT
SIGNIFICANT RAIN AND THUNDERSTORMS FOR THE WEEKEND IS EXTREMELY
LIKELY. CURRENT ZFP HAS A GOOD HANDLE ON ALL OF THIS MAY LOOK AT
KICKING THE POPS UP SOME FOR FRIDAY AND SATURDAY. HPC IS KEEPING THE
HIGHEST RAINFALL TOTALS MAINLY IN OUR AL AND GA ZONES...WITH 24 HR
QPFS IN THE .25 TO .50 INCH RANGE. AS ALWAYS SOME LOCALIZED SPOTS
MAY SEE SIGNIFICANTLY HIGHER ACCUMULATIONS. FL ZONES WILL SEE GOOD
COVERAGE OF RAIN THROUGH THE WEEKEND.

MARINE: SCATTERED SHOWERS AND SOME ISOLATED THUNDERSTORMS ARE
CURRENTLY MOVING THROUGH THE COASTAL WATERS AND WILL CONTINUE TO
MOVE THROUGH THE AREA IN THE MORNING. EXTREMELY LIGHT FLOW HAS
PERSISTED OVERNIGHT AND WILL BECOME SW/W NEAR 10 KTS BY MORNING AS
LOW MOVES TO THE EAST. NO BIG CHANGES EXPECTED FOR CWF.

FIRE WEATHER: NO CONCERNS.

PRELIMINARY NUMBERS:

TLH  080 058 076 057 5-57
PFN  075 063 073 062 4267
DHN  078 060 070 058 4267
ABY  077 059 071 056 5-67
VLD  080 059 077 057 5-67
CTY  080 060 079 061 5-46

BOLINSKI
Hazardous weather outlook, Mar 13, 5:00 AM CST, 12 hours 22 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-141100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EST THU MAR 13 2003

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS WILL MOVE EAST THROUGH THE AREA AND
COASTAL WATERS THROUGH THE MORNING. SOME STORMS MAY HAVE HEAVY
DOWNPOURS AND FREQUENT LIGHTNING. RAINFALL AMOUNTS SHOULD GENERALLY
BE AROUND ONE QUARTER OF AN INCH. AT THIS TIME NO SEVERE WEATHER
IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
ON FRIDAY ANOTHER LOW PRESSURE SYSTEM IS EXPECTED TO MOVE INTO THE
AREA. NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL BEGIN IN THE
MORNING HOURS AND SPREAD EASTWARD THROUGH THE DAY. RAINFALL AMOUNTS
WILL GENERALLY BE BETWEEN ONE QUARTER AND HALF OF AN INCH...WITH
SOME LOCAL AMOUNTS HIGHER. AT THIS TIME ONLY A SLIGHT RISK OF SEVERE
STORMS IS EXPECTED ON FRIDAY. SHOWERS AND THUNDERSTORMS COULD BE
PRESENT INTO THE WEEKEND. MODELS POINT TO THE NEXT SIGNIFICANT
SYSTEM TO ENTER INTO THE SOUTHEAST ON WEDNESDAY AND DRAG A DECENT
FRONT THROUGH THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...AT THIS TIME SPOTTER ACTIVATION
WILL NOT BE REQUIRED TODAY.

.RIP CURRENTS...WITH LIGHT SOUTHWEST WINDS AND LOW SEAS THERE IS
ONLY A SLIGHT RIP CURRENT THREAT.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

10-BOLINSKI

In the hours before

Special weather statement, Mar 13, 3:10 PM CST, 2 hours 12 minutes before
ALZ065>069-FLZ007>013-016-026-GAZ120>123-142>145-155>157-140200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
410 PM EST THU MAR 13 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR SOUTHEAST ALABAMA...FAR SOUTHWEST GEORGIA...THE EASTERN FLORIDA
PANHANDLE AND THE FAR WESTERN BIG BEND...AND ADJCANCT COASTAL
WATERS... EFFECTIVE UNTIL 900 PM EST THURSDAY EVENING (800 PM CST
THURSDAY EVENING).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND HOUSTON.

IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON...
CALHOUN...GADSDEN...AND LIBERTY.

IN GEORGIA...QUITMAN...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH...
CALHOUN...BAKER...DECATUR...MITCHELL...AND GRADY.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

48-TURNAGE

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.